Alert archive / Arkansas / Wind Advisories in 2014

Wind Advisory 5, NWS Memphis, TN

January 30, 20144 states

NWS Memphis, TN issued this wind advisory at Jan 30, 2014, 3:36 AM CST for 4 states. It took effect at Jan 30, 2014, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 3:36 AM CST (09:36 UTC)
In effect from
Jan 30, 2014, 9:00 AM CST
Expired
Jan 30, 2014, 6:00 PM CST
In force
9 hr
Issued by
NWS Memphis, TN
All 27 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WWUS74 KMEG 300936
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CST THU JAN 30 2014

...STRONG SOUTHERLY WINDS EXPECTED ACROSS PORTIONS OF THE MIDSOUTH
TODAY...

.ARCTIC HIGH PRESSURE WILL CONTINUE TO SHIFT EAST TODAY. SOUTHERLY
WINDS WILL INCREASE ON THE BACKSIDE OF THE HIGH THIS MORNING AS
THE PRESSURE GRADIENT TIGHTENS BETWEEN THE DEPARTING HIGH AND AN
APPROACHING COLD FRONT. THE WINDS WILL BECOME STRONG BY THIS
AFTERNOON ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME
WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. THE WINDS WILL
DIMINISH BY SUNSET.

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-302200-
/O.NEW.KMEG.WI.Y.0005.140130T1500Z-140131T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
DYER-LAUDERDALE-TIPTON-SHELBY-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...DYERSBURG...
COVINGTON...BARTLETT...GERMANTOWN...COLLIERVILLE...MEMPHIS...
MILLINGTON
336 AM CST THU JAN 30 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* WINDS...SOUTH WINDS BETWEEN 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...FROM 9 AM CST THROUGH 6 PM CST

* IMPACTS...LOOSE OUTDOOR ITEMS WILL BE VULNERABLE TO THE WIND AND
  SHOULD BE SECURED PROPERLY. IN ADDITION...CAUTION SHOULD BE USED
  WHEN WORKING ON ELEVATED SURFACES EXPOSED TO THE WIND. TRAVEL ON
  EAST TO WEST HIGHWAYS MAY BE HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 25 TO 39 MPH ARE
EXPECTED...OR GUSTS WILL RANGE BETWEEN 40 AND 57 MPH. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KRM
1 follow-up statement
777 
WWUS74 KMEG 310008
NPWMEG

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CST THU JAN 30 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-310115-
/O.EXP.KMEG.WI.Y.0005.000000T0000Z-140131T0000Z/
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
CROSS-CRITTENDEN-ST. FRANCIS-LEE AR-PHILLIPS-DUNKLIN-PEMISCOT-
DESOTO-TUNICA-TATE-COAHOMA-QUITMAN-PANOLA-TALLAHATCHIE-LAKE-OBION-
DYER-LAUDERDALE-TIPTON-SHELBY-
INCLUDING THE CITIES OF...WALNUT RIDGE...PARAGOULD...JONESBORO...
HARRISBURG...BLYTHEVILLE...WYNNE...WEST MEMPHIS...FORREST CITY...
HELENA...KENNETT...CARUTHERSVILLE...SOUTHAVEN...OLIVE BRANCH...
TUNICA...CLARKSDALE...BATESVILLE...UNION CITY...DYERSBURG...
COVINGTON...BARTLETT...GERMANTOWN...COLLIERVILLE...MEMPHIS...
MILLINGTON
608 PM CST THU JAN 30 2014

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA...THUS THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$


JCL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Jan 30, 3:27 AM CST, 9 minutes earlier.

Area forecast discussion, Jan 30, 3:27 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
327 AM CST THU JAN 30 2014

.DISCUSSION...

AN UNSETTLED WEATHER PATTERN WILL SET UP OVER THE MIDSOUTH
BEGINNING TONIGHT AND WILL CONTINUE INTO THE WEEKEND THROUGH THE MIDDLE
OF NEXT WEEK. CHANCES FOR SOME WINTER PRECIPITATION MAY OCCUR BY
THE LATTER PART OF THE WEEKEND INTO NEXT WEEK.

TODAY...ARCTIC HIGH PRESSURE WILL CONTINUE TO SHIFT EAST TODAY.
ALREADY BEGINNING TO SEE WINDS TURN AROUND TO THE SOUTH. EXPECT
THE SOUTHERLY WINDS TO INCREASE QUICKLY THIS MORNING. SPEEDS WILL
LIKELY REACH BETWEEN 20 TO 30 MPH WITH HIGHER GUSTS ESPECIALLY FOR
LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER. AS A
RESULT...WILL ISSUE A WIND ADVISORY THAT WILL RUN THROUGH THIS
EVENING. THE STRONG WINDS AND DRY CONDITIONS WILL CREATE AN
ELEVATED FIRE DANGER ACROSS THE AREA AS WELL. AS A RESULT...WILL
ISSUE A RED FLAG WARNING FOR THE WESTERN HALF OF THE CWA. THE GOOD
NEWS IS THAT THE SOUTHERLY WINDS WILL BRING WARMER TEMPERATURES TO
THE AREA. EXPECT HIGHS IN THE LOWER TO MID 40S.

BY TONIGHT...CHANCES FOR PRECIPITATION WILL BEGIN TO OCCUR AS A
COLD FRONT APPROACHES FROM THE WEST. A LOW PRESSURE CENTER WILL
DEVELOP ALONG THE FRONT SPREADING PRECIPITATION INTO THE MIDSOUTH
MAINLY AFTER MIDNIGHT. MODELS STILL SHOWING THAT PRECIPITATION
COULD FALL IN THE FORM OF FREEZING RAIN OR FREEZING DRIZZLE ACROSS
EXTREME NORTHWEST TENNESSEE...AND NORTHERN PORTIONS OF THE
MISSOURI BOOTHEEL...MAINLY FROM MALDEN TO PARIS. TEMPERATURES WILL
QUICKLY RISE ABOVE FREEZING FRIDAY MORNING CHANGING ALL
PRECIPITATION OVER TO RAIN.

RAIN CHANCES WILL CONTINUE THE REST OF THE DAY ON FRIDAY INTO FRIDAY
NIGHT AND SATURDAY AS THE COLD FRONT LINGERS IN THE VICINITY OF
NORTHEAST ARKANSAS...SOUTHEAST MISSOURI...SOUTHERN ILLINOIS. BEST
CHANCES FOR RAIN WILL OCCUR ALONG THE FRONT BUT CAN/T RULE OUT AN
ISOLATED SHOWER OCCURRING EVEN AS FAR SOUTH AS NORTHEAST MISSISSIPPI. THE
EXACT LOCATION OF THE FRONT WILL ALSO DETERMINE HOW WARM
TEMPERATURES WILL BE FRIDAY THROUGH SATURDAY. TEMPERATURES COULD
SWING PLUS OR MINUS 15-20 DEGREES ON EITHER SIDE OF THE FRONT.
RIGHT NOW...BELIEVE THE ENTIRE CWA WILL STAY ON THE WARM SIDE OF
THE FRONT THROUGH SATURDAY. AS A RESULT...EXPECT HIGHS RANGING
FROM THE MID 40S TO THE MID 50S ON FRIDAY. SATURDAY SHOULD BE
WARMER WITH HIGHS RANGING FROM THE LOWER 50S ACROSS RANDOLPH
COUNTY ARKANSAS TO THE MID 60S ACROSS NORTHEAST MISSISSIPPI.

MODELS PUSH THE FRONT INTO THE MIDSOUTH SATURDAY NIGHT. THE FRONT
WILL SLOW UP AND MAY EVENTUALLY STALL STALL OUT SOMEWHERE BETWEEN
CENTRAL MISSISSIPPI AND THE GULF COAST. A SFC LOW WILL DEVELOP
ALONG THE FRONT THUS KEEPING RAIN CHANCES ACROSS THE CWA ON SUNDAY
INTO SUNDAY NIGHT. IN ADDITION...A SHORTWAVE WILL SWING THROUGH
THE AREA SUNDAY NIGHT WHICH MAY PRODUCE SOME LIGHT PRECIPITATION
OVER THE MIDSOUTH AS WELL. COLDER AIR WILL BEGIN TO FILTER INTO
THE AREA BEHIND THE FRONT THUS PRECIPITATION TYPE COULD BECOME AN
ISSUE ACROSS LOCATIONS SUCH AS NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND NORTHWEST TENNESSEE SUNDAY INTO SUNDAY NIGHT. TOO
EARLY TO PINPOINT PRECIP TYPE OR AMOUNTS UNTIL MODELS GET INTO
SOME BETTER AGREEMENT.

THE FRONT WILL SAG FURTHER SOUTH ON MONDAY WHICH WILL ALLOW BRIEF
HIGH PRESSURE TO BUILD INTO THE AREA. HOWEVER THE FRONT WILL BECOME
STALLED OVER THE GULF OF MEXICO. ANOTHER SFC LOW IS EXPECTED TO DEVELOP
ALONG THE FRONT MONDAY NIGHT INTO TUESDAY. IN ADDITION...A
SHORTWAVE WILL SWING OUT OF THE SOUTHWEST UNITED STATES INTO THE
MIDSOUTH BY TUESDAY NIGHT. AS A RESULT...PRECIPITATION WILL BEGIN
TO SPREAD BACK NORTHWARD INTO THE MIDSOUTH BEGINNING MONDAY NIGHT.
WITH COLD AIR IN PLACE...PRECIPITATION TYPE COULD BE AN ISSUE
MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS NORTHERN AREAS OF THE
MIDSOUTH AND ACROSS THE ENTIRE MIDSOUTH ON WEDNESDAY MORNING AS
THE SYSTEM DEPARTS. ARCTIC AIR WILL FILTER INTO THE MIDSOUTH ON
WEDNESDAY BEHIND THE FRONT. STAY TUNED TO FUTURE FORECASTS FOR THE
LATEST.

KRM

&&

.AVIATION...

06Z TAF CYCLE

MAIN CONCERN IS THE EXPECTED STRONG SOUTHERLY WINDS SHORTLY AFTER
SUNRISE...WITH THE HIGHEST GUSTS AT JBR AND MEM. BY 31/00Z WINDS
WILL SUBSIDE SOME...BUT STILL REMAIN ABOVE THE 8KT THRESHOLD AT
MEM AFFECTING FEDEX OPS. AT THE SAME TIME WINDS NEAR 2KFT WILL
INCREASE AND VEER SOUTHWESTERLY...CAUSING A WIND SHEAR THREAT.
HIGH CONFIDENCE THAT CIGS WILL BE VFR THROUGH THE PERIOD...THOUGH
JBR AND MEM COULD FLIRT WITH A MVFR DECK AS EARLY AS 31/06Z.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  45  36  54  50 /   0  30  30  30
MKL  43  32  52  45 /   0  20  30  30
JBR  43  34  47  45 /   0  30  50  40
TUP  42  29  56  45 /   0  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     DUNKLIN-PEMISCOT.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR DUNKLIN-PEMISCOT.

MS...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     COAHOMA-DESOTO-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR COAHOMA-DESOTO-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     DYER-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR DYER-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jan 29, 6:24 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CST WED JAN 29 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-310230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
624 PM CST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY MAY BE NEEDED THURSDAY ACROSS PORTIONS OF EASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL. SOUTHERLY WINDS NEAR 25 MPH
WITH GUSTS NEAR 35 MPH ARE EXPECTED TO OCCUR IN SOME LOCATIONS.

LOW HUMIDITY...STRONG WINDS...AND DRY FUELS WILL CONTINUE TO
PRODUCE ELEVATED FIRE DANGER ACROSS THE MIDSOUTH ON THURSDAY. RED
FLAG CONDITIONS ARE POSSIBLE. AS A RESULT...A FIRE WEATHER WATCH
HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH.

PRECIPITATION WILL BEGIN TO SPREAD INTO THE MIDSOUTH THURSDAY
NIGHT AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM. AS LOW
TEMPERATURES DROP TO FREEZING ACROSS NORTHERN PORTIONS OF THE
MISSOURI BOOTHEEL AND PORTIONS OF NORTHWEST TENNESSEE...RAIN COULD
CHANGE OVER TO FREEZING RAIN FOR A FEW HOURS NEAR SUNRISE FRIDAY
MORNING. LITTLE TO NO ACCUMULATIONS ARE EXPECTED.

AN UNSETTLED WEATHER PATTERN WILL OCCUR OVER THE WEEKEND INTO
EARLY NEXT WEEK. SEVERAL ROUNDS OF PRECIPITATION WILL OCCUR AS A
COLD FRONT MEANDERS THROUGH THE REGION AND EVENTUALLY STALLS OUT
NEAR THE GULF COAST. COLD AIR WILL TRY TO FILTER INTO THE AREA BEHIND
THE FRONT AS A COUPLE OF LOW PRESSURE CENTERS DEVELOP ALONG THE
FRONT. THIS WILL BRING PRECIPITATION IN AND OUT OF THE MIDSOUTH.
THERE IS A POSSIBILITY OF WINTER WEATHER OCCURRING OVER PORTIONS OF
THE MIDSOUTH SATURDAY NIGHT THROUGH SUNDAY NIGHT AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO PINPOINT EXACT
LOCATIONS THUS PLEASE STAY TUNED TO FUTURE FORECASTS ON THE
POTENTIAL FOR WINTER WEATHER FOR THE LATTER PART OF THE WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:52 AM CSTRed Flag WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more14 hr

Nearby

Wind Advisories in Arkansas, 2014Wind Advisories in Mississippi, 2014Wind Advisories in Tennessee, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.